What can go Wrong while treating patients?

  1. After EGD/ Brochoscopy [due to Benzocaine, Cetacaine, Dapsone] or due to Nitro drip: Low sats on pulse Ox, Normal PO2 in ABG.–>METHEMOGLOBINEMIA. Treat with Methylene Blue



2. CVA after Colonoscopy due to Air Embolism if patient has PFO. Do ECHO.



3. Seizure after massive blood transfusion due to Citrate toxicity. Also, massive blood transfusion can cause Calcium deficiency.



4. TRALI and TACO one hour after giving blood transfusion.

TRALI is Transfusion Related Acute Lung Injury. Causes bilateral diffuse lung infiltrates. BP is normal. JVP normal.

TACO is Transfusion Associated Circulatory Overload. Similar to CHF. BP is high. JVP is elevated.

5. Platelet count drops after massive blood transfusion due to dilution



6. Prolonged PT/PTT-Plasma washout can happen after lot of IV fluids causing prolonged PT/PTT.



7. Deep bleeds are due to clotting factors issue. e.g. Joint bleeds, Hematomas [Deeper and can’t see RED color with eyes]

Superficial bleeds are due to platelet issue. e.g. Petechiae, Purpura, Ecchymoses [can see RED color with eyes on skin]

8. Giving Erythropoetin can cause HTN, Stroke, Lymphoma.

Giving IV Ig can cause DVT, Stroke, MI

Giving Testosterone can cause Stroke, MI.

9. Cocaine potentiates the activation of alpha- and beta-adrenergic receptors, so don’t give Beta blocker to people who use Cocaine as it can cause unopposed alpha stimulation leading to MI or arrhythmias.



10. Hypokalemia does not correct even with supplementation when Mg level is low. Always check Mg level when K is low.

Visits: 109

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.